Utah, 2020

Heavy Snow in Utah, January 11 to 13, 2020

January 11 to 13, 2020 · NWS SLC · 2 events in 2 counties and zones

A quick hitting storm system dropped heavy snow on the northern Utah mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A quick hitting storm system dropped heavy snow on the northern Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 11, 10:07 AM MST, 53 minutes earlier.

Area forecast discussion, Jan 11, 10:07 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1007 AM MST Sat Jan 11 2020

.SYNOPSIS...An active weather pattern will continue through next
week with colder than normal temperatures and periods of
precipitation.

&&

.SHORT TERM (Through 00Z Wednesday)...The open, cold core upper
trough moving east-southeast from the Pacific Northwest will move
across Utah later this afternoon through the tonight. Multiple
vorticity lobes embedded within the main trough will generate
periods of organized precip as they migrate through the trough.
The first of these features passed through last night with minimal
snowfall due to somewhat dry low-level conditions. The associated
near 700mb baroclinic zone has pushed into central Utah, and may
remain the focus for loosely organized showers through this
afternoon.

A second vorticity lobe advancing into southwest Idaho this
morning will track on a more easterly trajectory across northern
Utah this afternoon. Low-level cold advection ahead of this
feature does not look all that strong, but with somewhat colder
mid-level air, increasing moisture and dynamic support from the
advancing vorticity lobe would expect snow to expand across the
north again this afternoon through early evening. This round of
precip may turn out to be more convective in nature with short
bursts of moderate/heavy snow. Accumulations will still be
considerable across the higher terrain, with amounts somewhat
less and variable across the valley locations.

A third vorticity lobe moving through with the main trough axis
will carve further south into southwest Utah as it passes through
later tonight. Significant snows will continue over/near the
northern and central mountains, while the southwest portion of the
state experiences a relatively short period of convective snows
concentrated along the I-15 corridor and western portion of the
southern mountains. Lingering instability showers will persist
over the higher terrain behind the exiting trough axis through
around mid-morning Sunday.

The next upper trough advancing south along the BritCol coast
tonight will enter the Pacific Northwest by midday Sunday, then
continue as an open trough into the Great Basin for Sunday
night through Monday morning. The structure of this trough looks
more favorable for significant and widespread snow. One
improvement is a better surface reflection with this trough along
with stronger low-level cold advection and a tilt back to the
colder air at the core of the approaching trough. Evolution of
precip with this trough will have snow begin across the far north
in the low-level warm advection, followed by a fairly rapid
expansion of the snow south and east as the baroclinic structure
of the approaching trough improves late Sunday night through
Monday morning. Widespread snows should dissipate Monday
afternoon, though lingering instability showers are expected in
the wake of the exiting trough through the afternoon hours.

The progressive pattern shows little sign of changing as the next
trough advances into the region Tuesday. The trajectory of this
next feature will be somewhat more west-to-east with a bit less
amplitude. Still, with plenty of thermal support and decent
moisture will plan on another round of widespread precip focused
on mainly the northern half of the forecast area by afternoon
Tuesday.

.LONG TERM (After 00Z Wednesday)...Same tune continues to be sung in
the extended forecast period for the Western CONUS. Ensemble
forecast guidance begins to introduce shortwave ridging and a break
in precipitation late Wednesday into Thursday behind the departing
short wave trough earlier Wednesday. Persistent agreement among
ensemble guidance has kept confidence high and therefore precip
potential forecast high in the extended, which will continue with
this forecast package.

The next storm to pay attention to will be Thursday. A better
dynamic trough setup (relative to what we've seen recently) will
increase southwest flow ahead of the trough passage and a slightly
better 700mb baroclinic zone organization. Warm advection ahead of
the cold front and a more southerly track will allow central and
southern Utah to see some winter weather action. Still, a quick
passing storm should continue to keep mountains and valleys with a
fresh round of snowfall. The big picture pattern begins to shift the
500mb mean trough farther west and south from its British
Columbia/Washington State/Idaho location. Active and unsettled
conditions will persist through day 7.

&&

.AVIATION...VFR conditions will continue across the SLC terminal
this morning and into the early afternoon. Expect intermittent light
snow showers to continue through the morning. CIGs will fluctuate
between 6000-7000ft AGL through 20z. Conditions will begin to
deteriorate across the terminal between 21-22z with the arrival of
IFR snowfall. There is a 40% chance for a burst of moderate snow
between 01-06z. Light southerly flow will continue through the TAF
period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 AM MST Sunday for UTZ001-002-
     006>010-517.

     Winter Weather Advisory from 5 PM this afternoon to 10 AM MST
     Sunday for UTZ003-004.

WY...None.
&&

CONGER/WOODWARD

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 11, 6:09 AM MST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
609 AM MST Sat Jan 11 2020

UTZ001>016-019>021-517-518-WYZ021-121400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
609 AM MST Sat Jan 11 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A storm system crossing the area through tonight will bring
significant mountain accumulations to northern and central Utah.
Valley travel impacts are expected this evening, including along
the I-15 corridor as far south as Cedar City.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several more storm systems will impact the state through much of
next week. Mountain snowfall totals will be significant over the
course of the week, with brief periods of snow that could create
impacts for the valleys at times, including the Monday morning
commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountains I-80 North

When
January 11, 11:00 AM MST to January 12, 5:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Ben Lomond SNOTEL received 1.5 inches of liquid equivalent precipitation, or approximately 25 inches of snow, and the Farmington Peak SNOTEL received 1.4 inches of liquid equivalent precipitation, or approximately 24 inches of snow.

Heavy Snow, Wasatch Mountains South of I-80

When
January 11, 11:00 AM MST to January 13, 12:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Snowfall totals included 35 inches at Alta Ski Area, 34 inches at Brighton Resort, 24 inches at Canyons Village, and 22 inches at Snowbird and Big Cottonwood Spruces.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869314, 869315.